Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 204, NWS North Platte, NE

June 9, 2005Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 9, 2005, 10:34 AM CDT for Custer County, Nebraska. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2005, 10:34 AM CDT (15:34 UTC)
Expired
Jun 9, 2005, 11:15 AM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 104 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 10:52 AM CDTHAIL 1.75Broken Bow, NE
Jun 9, 10:54 AM CDTHAIL 1Wnw Berwyn, NE
Jun 9, 11:20 AM CDTHAIL 0.756 Sw Sargent, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2507 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 091535
SVRLBF
NEC041-091615-
/O.NEW.KLBF.SV.W.0204.050609T1534Z-050609T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1034 AM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 1115 AM CDT

* AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF BERWYN...OR ABOUT 9 MILES
  SOUTH OF BROKEN BOW...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERWYN AND 6 MILES SOUTHEAST OF BROKEN BOW BY 1045 AM CDT
  WEISSERT AND WESTERVILLE BY 1100 AM CDT
  7 MILES SOUTH OF SARGENT AND NEAR COMSTOCK BY 1115 AM
  CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4131 9980 4118 9950 4157 9921 4172 9948

$$

JWS
2 follow-up statements
000 
WWUS53 KLBF 091549
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1048 AM CDT THU JUN 9 2005

NEC041-091615-
/O.CON.KLBF.SV.W.0204.000000T0000Z-050609T1615Z/
CUSTER NE-
1048 AM CDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 AM CDT FOR 
EASTERN CUSTER COUNTY...

AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED JUST SOUTH OF BROKEN BOW...MOVING 
NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROKEN BOW AND BERWYN THROUGH 1100 AM CDT
  6 MILES WEST OF WEISSERT BY 1110 AM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4135 9978 4125 9946 4157 9921 4172 9948

$$

JWS
000 
WWUS53 KLBF 091557
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1056 AM CDT THU JUN 9 2005

NEC041-091615-
/O.CON.KLBF.SV.W.0204.000000T0000Z-050609T1615Z/
CUSTER NE-
1056 AM CDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 AM CDT FOR 
EASTERN CUSTER COUNTY...

AT 1052 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS
LOCATED NEAR BROKEN BOW...MOVING NORTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEISSERT BY 1100 AM CDT
  SARGENT BY 1115 AM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4135 9978 4125 9946 4157 9921 4172 9948

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:09 AM CDT, 7 hours 25 minutes earlier.

Area forecast discussion, Jun 9, 3:09 AM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 AM CDT THU JUN 9 2005

.DISCUSSION...
EASTERLY FLOW HAS BEGUN ACROSS THE CWA...WITH S NEB PROFILERS
SHOWING SSE WINDS AT H85...WHICH WILL ADVECT ADDITIONAL MOISTURE. IN
ADDITION...TSRA DEVELOPING OVER THE CWA WITH STRONG WAA AND
MOISTURE ADVECTION BETWEEN H85-H7...AIDED BY DIVERGENCE AT H25. THIS
ADVECTION SCENARIO NAM ADVERTISES AS CONTINUING THROUGHOUT THE DAY...
RESULTING IN SCATTERED TSRA THROUGHOUT THE CWA. CHALLENGING FORECAST
FOR SEVERE LATER IN THE DAY. STRONG FROGEN AT THE SFC/BL WILL TAKE
PLACE NEAR THE NEB/KS BORDER. JUST HOW FAR NW THIS BOUNDARY MAKES
IT WILL DETERMINE SUPERCELL THREAT TO THE CWA. WITH SHEAR AROUND
55KT...AMOUNT OF CAPE WILL BE IMPORTANT. WILL TD/S REACH MID 60S
AND HOW HIGH WILL MAXES RISE...CURRENTLY SOME MID 60S TD/S IN E NEB.
CONSERVATIVE ADJUSTMENTS LIFTING PARCEL FROM MEAN TEMP LAYER STILL
YIELD OVER 3000J/KG CAPE WITH A BRN OF AROUND 30 AT KLBF. 0-3KM AGL
HELICITY FROM INCOMING 06Z NAM...SIMILAR TO 00Z NAM...CLOSE TO 200...
WITH 0-3KM EHI NEAR 4. THIS BRINGS SOME CONFIDENCE TO TORNADO
POTENTIAL ESPECIALLY LATE AFTERNOON/EARLY EVENING. AFTERWARDS...MCS
DEVELOPS AND TRACKS EAST...BRINGING THE POTENTIAL FOR FLASH
FLOODING...ESPECIALLY IN SE ZONES...WHERE 06Z FFG COMES IN AT
1.6/3HR. FOR FRI...STRONG H5 WAVE COMES THROUGH LATE DAY/OVERNIGHT...
BRINGING ADDITIONAL CHANCES FOR SEVERE WX. CHANCES FOR TSRA CONTINUE
THROUGH THE WEEKEND UNTIL H5 TROUGH AXIS CLEARS THE CWA LATE SUN...
SO WILL KEEP SECOND HALF OF MON THROUGH TUES DRY...IN FACT...00Z GFS
LOOKS TO BE INTRODUCING A PATTERN CHANGE WITH RIDGING OVER W TX/NM...
WHICH COULD SPELL MUCH WARMER AND DRIER CONDITIONS. GUIDANCE POPS
BELOW CLIMO...AND WILL KEEP REST OF EXTENDED DRY...ALTHOUGH ANY S/W
RIDING OVER THE RIDGE WILL LIKELY PRODUCE SOME TSRA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JMC
Hazardous weather outlook, Jun 9, 5:05 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
505 AM CDT THU JUN 9 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-101030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
505 AM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA THIS AFTERNOON AND TONIGHT. SURFACE LOW PRESSURE TO THE
SOUTH WILL INTENSIFY TODAY AND SEND A WARM FRONT THROUGH SOUTHERN
PORTIONS OF THE OUTLOOK AREA. SOUTHERLY WINDS TO THE SOUTH OF THE
FRONT AND EASTERLY WINDS TO THE NORTH OF THE FRONT WILL PROVIDE A
MOISTURE RICH ENVIROMENT AND PRIME THE ATMOSPHERE FOR THUNDERSTORM
DEVELOPMENT. THE MAIN THREAT WITH THUNDERSTORMS THAT DO DEVELOP WILL
BE LARGE HAIL AND DAMAGING WINDS WITH ISOLATED TORNADOES POSSIBLE
ALONG THE FRONT. THE AREA OF MAIN CONCERN FOR SEVERE THUNDERSTORMS
WILL LIE MAINLY OVER SOUTHWEST NEBRASKA SOUTH OF A LINE FROM BROKEN
BOW TO OGALLALA.

WITH HIGH AMOUNTS OF MOISTURE BEING DRAWN INTO THE AREA A SECONDARY
CONCERN WITH THUNDERSTORM DEVELOPMENT MAY BE FLASH FLOODING WITH
THUNDERSTORMS THAT DO DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTHEAST OF
AN OGALLALA TO VALENTINE LINE. A STATIONARY BOUNDARY LYING ACROSS
SOUTHERN NEBRASKA COMBINED WITH ABUNDANT MOISTURE OVER THE AREA WILL
SET THE STAGE FOR THUNDERSTORM DEVELOPMENT AGAIN FRIDAY AFTERNOON AND
EVENING. THE MAIN THREAT WITH THUNDERSTORMS THAT DO DEVELOP WILL BE
LARGE HAIL AND DAMAGING WINDS WITH ISOLATED TORNADOES POSSIBLE ALONG
THE FRONT.

SATURDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
ENTIRE OUTLOOK AREA AS A COLD FRONT PUSHES EAST ACROSS THE AREA. THE
MAIN THREAT WITH THUNDERSTORMS THAT DO DEVELOP WILL BE LARGE HAIL AND
DAMAGING WINDS.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AND MONDAY AS AN UPPER
LEVEL LOW APPROACHES FROM THE WEST AND EJECTS ENERGY ACROSS THE
OUTLOOK AREA. THE TIMING...LOCATION AND RISK OF SEVERE THUNDERSTORM
DEVELOPMENT WILL BE DETERMINED IN LATER PERIODS. SURFACE HIGH
PRESSURE WILL BUILD INTO THE OUTLOOK AREA THROUGH MID WEEK WITH
SEASONAL TEMPERATURES AND DRY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.
SPOTTER ACTIVATION MAY BE REQUIRED AGAIN FRIDAY AFTERNOON AND EVENING
AS WELL AS SATURDAY.

POWER

In the hours before

Local storm report, Jun 9, 10:26 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1026 AM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     HAIL             5 E MASON CITY          41.22N 99.20W
06/09/2005  1.25 INCH        CUSTER             NE   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL.

&&

HANNON

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:14 AM CDTSevere Thunderstorm WarningLBFGarden61 min
Jun 9, 11:14 AM CDTSevere Thunderstorm WarningLBFCuster, Loup27 min
Jun 9, 12:20 PM CDTSevere Thunderstorm WarningLBFGrant40 min
Jun 9, 12:58 PM CDTSevere Thunderstorm WarningLBFGrant37 min
Jun 9, 1:15 PM CDTSevere Thunderstorm WarningLBFCherry, Hooker45 min
Jun 9, 1:59 PM CDTSevere Thunderstorm WarningLBFCherry47 min
Jun 9, 2:34 PM CDTSevere Thunderstorm WarningLBFCherry41 min
Jun 9, 3:19 PM CDTSevere Thunderstorm WarningLBFFrontier41 min
Jun 9, 3:33 PM CDTSevere Thunderstorm WarningLBFCherry31 min
Jun 9, 3:38 PM CDTTornado WarningLBFFrontier39 min
Jun 9, 3:50 PM CDTSevere Thunderstorm WarningLBFBrown27 min
Jun 9, 4:24 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha25 min
Jun 9, 4:45 PM CDTSevere Thunderstorm WarningLBFBlaine30 min
Jun 9, 5:17 PM CDTSevere Thunderstorm WarningLBFBlaine28 min
Jun 9, 5:23 PM CDTSevere Thunderstorm WarningLBFCuster30 min
Jun 9, 5:50 PM CDTSevere Thunderstorm WarningLBFBlaine25 min
Jun 9, 6:05 PM CDTSevere Thunderstorm WarningLBFLoup25 min
Jun 9, 6:10 PM CDTSevere Thunderstorm WarningLBFChase52 min
Jun 9, 6:15 PM CDTSevere Thunderstorm WarningLBFBlaine30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.